Patient : I was recently diagnosed with type 2 diabetes. I am also a migraine sufferer, and have been for several years. Since my diagnosis, I have had 2 severe migraines. Light sensitivity, throbbing pain on all sides of the head, restlessness, numbness, nausea, vomiting(severe), and lasting for several hours. I went to ER and got two shots last time, but today to my meds(maxalt and phenegren) and fought it out for over 3 hours. Afterward, I am so tired it is hard to function. Just getting up from the couch and walking to the kitchen is tiring. My question is, are the two connected?
No, there is no causal association between Diabetes and migraine headaches. According to your description, last time yoou experienced a Complex Migraine, which is a severe headache with vomiting, nausea, vision problems. The most common triggering causes are: stress, depression, certain medications or foods (MSG, chocolate, wine, and cheeses), hormonal disorders, lack of sleep, changes in the blood flow pattern of the brain. If the migraine is beginning can be treated with NSAIDs (“Aleve”,”Motrin”), there are also prescription medicines that may be used to treat the attacks and as preventive. Above all you can do the following to avoid Complex Migraines: try not to eat foods with MSG, cheeses (especially aged), wine and chocolate; try to have frequent breaks at work, eat a lot of fruits and vegetables, do not skip meals, get a good night sleep, drink enough water during the day so you keep hydrated, exercise regular and consistently.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.